Utah, 2011

Drought in Utah, August 1 to 31, 2011

August 1 to 31, 2011 · NWS GJT · 2 events in 2 counties and zones

Drought conditions persisted across portions of Southeast Utah.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Drought conditions persisted across portions of Southeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 31, 1:04 PM MST, 10 hours 56 minutes earlier.

Area forecast discussion, Jul 31, 1:04 PM MST, 10 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
204 PM MDT SUN JUL 31 2011

.SHORT TERM DISCUSSION...TONIGHT THROUGH TUESDAY...

A MOIST SOUTHERLY SUBTROPICAL FLOW WILL CONTINUE OVER THE REGION
THROUGH THE SHORT TERM. PRECIPITABLE WATER FROM THIS MORNING SOUNDING
AT GJT WAS AT 1.2 INCHES. MODEL AND SATELLITE SHOW BEST FLOW AND
FORCING REMAINS WEST OF THE FORECAST AREA THROUGH TONIGHT. HOWEVER...
WITH ABUNDANT MOISTURE AND DAYTIME HEATING...EXPECT STORMS TO
DEVELOP AND CONTINUE INTO THE EVENING HOURS. THE MAIN THREAT WILL BE
LOCALLY HEAVY RAIN THROUGH THIS EVENING WITH THE STRONGER STORMS.
BASED ON RECENT TREND...HAVE KEPT ISOLATED/SCATTERED SHOWERS AND
THUNDERSTORMS CONTINUING OVERNIGHT AND EARLY MONDAY.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL DEVELOP ON MONDAY AS
UPPER DISTURBANCES ENHANCE CONVECTION DURING AFTERNOON AND EVENING
HOURS. LOCALLY HEAVY RAIN IS POSSIBLE WITH THESE STORMS...BUT EXPECT
EXTENSIVE CLOUD COVER TO INHIBIT STRONGER STORMS AND THEREFORE HAVE
DECIDED AGAINST ISSUING A FLASH FLOOD WATCH ATTM. STAY TUNED TO
LATEST UPDATES ON THIS MATTER. PRECIPITATION WILL DIMINISH TO
SLIGHT CHANCE/CHANCE POPS MONDAY NIGHT AND EARLY TUESDAY. FLOW
WILL SHIFT A BIT MORE SOUTHWEST WITH ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS EXPECTED TUESDAY AFTERNOON AND EVENING.

.LONG TERM DISCUSSION...TUESDAY NIGHT THROUGH SUNDAY.

TROUGH OVER THE PACIFIC NORTHWEST AND RIDGE OVER HIGH PLAINS WILL
CONTINUE TO DOMINATE WEATHER PATTERN THROUGH THE WORK WEEK.  MODELS
DO SHOW RIDGE DRIFTING SLIGHTLY WEST INTO THE WEEKEND.  WITH LESS
FAVORABLE FLOW AND MOISTURE...HAVE CONTINUED TREND FROM PREVIOUS
FORECAST SHIFTS TO DECREASE POPS OVER THE AREA AS WEEK PROGRESSES.
EXPECT MAINLY CHANCE OF AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS
ON WEDNESDAY...WITH DECREASING POPS ON THURSDAY AND SIGNIFICANTLY
DRIER ON FRIDAY WITH ONLY A SLIGHT CHANCE OF POPS ALONG THE
CONTINENTAL DIVIDE. DRY RIDGE OF HIGH PRESSURE WILL DOMINATE FOR THE
WEEKEND WITH MOSTLY SUNNY DAYS AND ONLY A SLIGHT CHANCE OF POPS OVER
HIGHER TERRAIN NEAR THE DIVIDE BOTH DAYS WITH SEASONABLE HIGH
TEMPERATURES EXPECTED.

&&

.AVIATION...

PREDOMINANTLY VFR CONDITIONS THIS AFTERNOON AND TONIGHT ALTHOUGH
STRONG STORMS COULD LOWER CIG/VIS TO SCATTERED MVFR CONDITIONS AND
ISOLATED IFR CONDITIONS AT TIMES. KTEX AND KASE AIRPORTS HAVE THE
HIGHEST CHANCE OF LOWER CIGS AND REDUCED VIS FROM STORMS.  FOR OTHER
AIRPORTS...GUSTY OUTFLOW WINDS TO 30 KNOTS WILL BE THE PRIMARY THREAT
FROM STORMS.
&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM...MPM
LONG TERM....MPM
AVIATION.....MPM
Hazardous weather outlook, Jul 31, 5:00 AM MST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT SUN JUL 31 2011

COZ001>014-017>023-UTZ022>025-027>029-011200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS...MORE NUMEROUS OVER THE
SOUTHERN MOUNTAINS...CAN BE EXPECTED TODAY.  LOCAL HEAVY RAIN
SHOWERS...FREQUENT CLOUD TO GROUND LIGHTNING...AND GUSTY WINDS TO
35 MPH WILL BE THE COMMON THREATS FROM THUNDERSTORMS.  HEAVY RAIN IN
THE MOUNTAINS MAY GENERATE SOME MUD DEBRIS FLOW...ESPECIALLY ON
HIGHWAY 145 NEAR TELLURIDE AND POSSIBLY OTHER MOUNTAIN HIGHWAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE
FOR MUCH OF THE WEEK...ALTHOUGH A DRYING TREND IS EXPECTED TOWARD
SATURDAY.  LOCALLY HEAVY RAIN HAVE THE POTENTIAL TO GENERATE MUD
DEBRIS FLOWS ONTO ROADS AND RISES ALONG STREAMS AND NORMALLY DRY
CREEK BEDS OR WASHES WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Local storm report, Jul 31, 6:05 PM MST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
705 PM MDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     DEBRIS FLOW      2 S GYPSUM              39.61N 106.95W
07/31/2011                   EAGLE              CO   LAW ENFORCEMENT

            MUD FLOWING OVER THE ROAD NR 1157 GYPSUM CREEK ROAD.

&&

EVENT NUMBER GJT1100519

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Southeast Utah

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
Other Federal Agency
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Abnormally dry to moderate drought conditions remained in place near the Four Corners area of Southeast Utah.

Drought, La Sal & Abajo Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Abnormally dry conditions persisted across the southern portion of the area.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357934, 358135.